Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 101, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 20, 2020, 4:47 AM EDT for Franklin County, Liberty County, Wakulla County, Florida. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2020, 4:47 AM EDT (08:47 UTC)
- Expired
- Apr 20, 2020, 5:30 AM EDT
- In force
- 43 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, FL, Liberty County, FL, Wakulla County, FL
The radar
The Tallahassee radar (KTLH), 40 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 5:10 AM EDT | TSTM WND DMG | 2 Ene Shadeville, FL | NUMEROUS TREES DOWN ACROSS THE ROAD. THERE WERE ALSO MANY OTHER LOCATIONS ACROSS THE COUNTY THAT HAD LARGE TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 11:13 PM EDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2182 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 17.9
The text
As transmitted.
550
WUUS52 KTAE 200847
SVRTAE
FLC037-077-129-200930-
/O.NEW.KTAE.SV.W.0101.200420T0847Z-200420T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
447 AM EDT Mon Apr 20 2020
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Wakulla County in Big Bend of Florida...
Southern Liberty County in Big Bend of Florida...
Northeastern Franklin County in Big Bend of Florida...
* Until 530 AM EDT.
* At 446 AM EDT, a severe thunderstorm was located 19 miles northwest
of Carrabelle, moving east at 75 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
St. Marks, Crawfordville, Woodville, Wakulla, Sopchoppy, Newport,
East Camp, Jewel Fire Tower, Shadeville, Wakulla Springs, Vilas,
Jensen Place, Central City, Panacea, Poplar Camp, Smith Creek,
Medart, Kern, Buckhorn and Nixon Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 AM EDT for Big Bend of
Florida.
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3012 8503 3028 8494 3025 8409 3000 8421
2999 8426 2990 8428
TIME...MOT...LOC 0846Z 270DEG 67KT 3009 8486
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
72-BUNKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:52 AM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Apr 20, 1:52 AM EDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL Issued by National Weather Service Jacksonville FL 152 AM EDT Mon Apr 20 2020 .AVIATION... [Through 06Z Tuesday] Cigs lower to at least IFR overnight as a line of severe TSRA sweeps across terminals through Monday morning. Winds shift with frontal passage on Monday gusting to 30 kt at times. && .PREV DISCUSSION [1129 PM EDT]... .NEAR TERM [Through Tonight]... Clearly, the airmass over our western area remains very unstable - while over portions of South Central, GA, it will be a little longer before this boundary starts moving northward The 00z TAE sounding shows the kinematic fields continue to increase with near 60 kt of deep layer shear and the 850 mb winds now up to 45 knots. RAP analysis of 850 mb winds in our western counties already show the presence of winds around 50 kt at that level. Further west, the KLIX VWP is showing 50 kt winds at 3000 ft. Clearly, the wind fields moving into the region are more than supportive for significant severe weather. While the low level flow is not sufficiently curved, even across Srn Alabama and the Western Florida Panhandle, there still appears to be enough low level shear present to maintain the tornado risk through the night. Moreover, the presence of the surface frontal boundary across a portion of our forecast area could be a significant factor in tornado potential later tonight, especially if this boundary is slow to recede northward. Storms nearing this boundary would encounter enhanced low level shear as the winds back near the boundary, thus increasing tornado potential. This risk is greatest across Southeast Alabama and into extreme SW Georgia over the next 2-4 hours. Through 9 pm CDT, storms that are over South Central Alabama will be moving eastward toward our northern SE AL counties as well as approaching Quitman/Clay Counties in extreme SW Georgia. With the boundary beginning to retreat northward, it is possible that these storms will remain surface-based moving into the area and present the risk of all severe hazard types as they move through. As the storms move further east of Clay/Quitman Counties, the storms should become increasingly elevated and present more of a large hail threat into South Central Georgia, as long as they are not overtaken by the frontal boundary, should this occur, the storms would continue to present a risk for all severe hazards. After midnight CDT - a large cluster of storms, now across Southern Mississippi will be nearing our western CWA boundary. This particular complex of storms a cross Southern Mississippi is especially intense, with a relatively untouched airmass ahead of it that is incredibly favorable for the continued maintenance of the storms. 22z/23z HRRR output suggests this storm nears Southeast Alabama around 1 am CT and will pose a risk for all severe hazards. This storm and others in the main line would then progress across the region throughout the early morning hours on Monday. Key Point: 1. A moderate risk for severe weather continues across the region tonight. Storms are expected to increase in coverage and severity later tonight in our region and pose a risk for all severe weather hazards: destructive winds, tornadoes, and large hail. .SHORT TERM [Monday Night Through Wednesday]... Dry weather with high pressure at the surface and confluent flow aloft. Cool-ish partly cloudy mornings and warm mainly sunny afternoons expected. Little change made to previous forecast. .LONG TERM [Thursday Through Sunday]... Next strong system will approach Thursday with deep moisture and decent shear in play. Severe weather possible along with an excessive rain threat. Will have to see how the Friday-Sunday period plays out as it looks like another system will move through. We'll look closer at that tmrw. .MARINE... Hazardous marine conditions are expected as a strong system moves across the area. Winds and seas increasing this afternoon and reaching SCA levels this evening into early Monday afternoon. A Small Craft Advisory is now in effect. A cluster or line of severe storms sweeps through overnight into Monday. After the system departs, winds and seas gradually relax before ramping up to cautionary/advisory levels again ahead of the next system on Thurs. .FIRE WEATHER... Red flag conditions are not expected for the next several days. .HYDROLOGY... Thunderstorm outflow has reinforced the cool airmass to our north and the warm front has come to a halt. This will focus a heavy rain threat across much of our AL/GA counties...esply northern sections...through tonight. Risk of flash flooding has increased in these areas as has the potential for flooding on the Lee and Lowndes County tributaries. River Flood warnings may be required for these areas later today. Thursday system still looks wet and after this system's rain we will be much more susceptible to flooding. We're going to focus on the short term for now but plan an ESF tomorrow to update interests on our rivers about late week/weekend flood potential. Stay tuned! .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur (while following all local, state, and CDC guidelines) by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee Panama City Dothan Albany Valdosta Cross City Apalachicola && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Godsey SHORT TERM...Johnstone LONG TERM...Johnstone AVIATION...Nguyen MARINE...Johnstone FIRE WEATHER...LF HYDROLOGY...Johnstone
In the hours before
Local storm report, Apr 20, 3:44 AM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
344 AM EDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 AM TSTM WND GST 1 SE GULF RESORT BEACH 30.21N 85.88W
04/20/2020 M41 MPH GMZ750 FL BUOY
BUOY STATION PCBF1 PANAMA CITY BEACH, FL
MEASURED A 41 MPH GUST.
&&
DHLocal storm report, Apr 20, 3:45 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 AM EDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM TSTM WND GST 2 N MAGNOLIA BEACH 30.19N 85.72W
04/20/2020 M40 MPH BAY FL MESONET
MESONET STATION 0239W 2.1 N MAGNOLIA BEACH
(WEATHERSTEM) MEASURED A 40 MPH GUST.
&&
DHLocal storm report, Apr 20, 3:50 AM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
350 AM EDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 AM MARINE TSTM WIND 1 SE GULF RESORT BEACH 30.21N 85.88W
04/20/2020 M41 MPH GMZ750 FL BUOY
CORRECTS PREVIOUS MARINE TSTM WIND REPORT
FROM 1 SE GULF RESORT BEACH. BUOY STATION
PCBF1 PANAMA CITY BEACH, FL MEASURED A 41
MPH GUST.
&&
DHSpecial weather statement, Apr 20, 3:54 AM EDT, 53 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
354 AM EDT Mon Apr 20 2020
FLZ012>015-026-112-114-115-200845-
Coastal Bay FL-Inland Franklin FL-Liberty FL-Inland Bay FL-
Calhoun FL-Inland Gulf FL-Coastal Franklin FL-Coastal Gulf FL-
354 AM EDT Mon Apr 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR GULF...SOUTHEASTERN BAY AND
SOUTHWESTERN CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA...
SOUTHWESTERN LIBERTY AND NORTHWESTERN FRANKLIN COUNTIES IN BIG BEND
OF FLORIDA UNTIL 445 AM EDT/345 AM CDT/...
At 354 AM EDT/254 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Hiland Park, or near Lynn Haven, moving east at 55
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Panama City, Lynn Haven, Callaway, Port St. Joe, Springfield, Mexico
Beach, Hiland Park, Stonemill Creek, Tyndall Air Force Base, Orange,
Parker, Wewahitchka, Honeyville, Allanton, Vilas, Chipola Cutoff,
Dirego Park, College Station, Central City and Cape San Blas.
A Tornado Watch remains in effect until 700 AM EDT/600 AM CDT/ for
Big Bend of and the Panhandle of Florida.
LAT...LON 2976 8548 2988 8549 3000 8568 3013 8579
3042 8557 3024 8475 2960 8525 2959 8532
2959 8534
TIME...MOT...LOC 0754Z 278DEG 48KT 3022 8557
42-DVDLocal storm report, Apr 20, 3:58 AM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
358 AM EDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 AM TSTM WND DMG 2 NW BRIDGEBORO 31.42N 83.99W
04/20/2020 WORTH GA EMERGENCY MNGR
HOME COMPLETELY DESTROYED ON SOUTH COUNTY
LINE ROAD.
&&
DHSpecial weather statement, Apr 20, 4:07 AM EDT, 40 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
407 AM EDT Mon Apr 20 2020
FLZ017-018-027-115-118-127-200845-
Coastal Wakulla FL-Coastal Jefferson FL-Inland Jefferson FL-
Coastal Franklin FL-Inland Wakulla FL-Leon FL-
407 AM EDT Mon Apr 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WAKULLA...SOUTHWESTERN
JEFFERSON...SOUTH CENTRAL LEON AND NORTHEASTERN FRANKLIN COUNTIES
UNTIL 445 AM EDT...
At 407 AM EDT, Doppler radar was tracking a strong thunderstorm near
Woodville, moving southeast at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
St. Marks, Crawfordville, Woodville, Tallahassee, Wakulla, Newport,
Shadeville, Hells Half Acre, Leon Sinks, Gaither Community Center,
Lake Munson, Wakulla Springs, Eight Mile Pond, Panacea, Medart,
Bethel, Natural Bridge, Liveoak Island, Springsax Park and Belair.
A Tornado Watch remains in effect until 700 AM EDT for Big Bend of
Florida.
LAT...LON 2990 8444 3029 8445 3042 8431 3019 8395
3008 8400 3009 8399 3007 8398 3001 8414
2999 8426 2987 8433
TIME...MOT...LOC 0807Z 311DEG 40KT 3031 8432
42-DVDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 11:36 PM EDT | Severe Thunderstorm Warning | TAE | Holmes, Walton | 84 min |
| Apr 20, 12:49 AM EDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson, Washington | 56 min |
| Apr 20, 12:55 AM EDT | Tornado Warning | TAE | Holmes, Jackson | 20 min |
| Apr 20, 1:26 AM EDT | Severe Thunderstorm Warning | TAE | Jackson, Washington | 34 min |
| Apr 20, 1:30 AM EDT | Severe Thunderstorm Warning | TAE | Bay, Jackson, Walton, Washington | 32 min |
| Apr 20, 1:43 AM EDT | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 47 min |
| Apr 20, 1:52 AM EDT | Severe Thunderstorm Warning | TAE | Gadsden, Jackson, Leon | 68 min |
| Apr 20, 2:24 AM EDT | Special Marine Warning | TAE | 2 hr | |
| Apr 20, 2:35 AM EDT | Severe Thunderstorm Warning | TAE | Bay, Walton, Washington | 55 min |
| Apr 20, 3:32 AM EDT | Special Weather Statement | TAE | Gadsden, Leon, Liberty | 43 min |
| Apr 20, 3:33 AM EDT | Special Marine Warning | TAE | 57 min | |
| Apr 20, 3:54 AM EDT | Special Weather Statement | TAE | Bay, Gulf, Liberty | 51 min |
| Apr 20, 4:05 AM EDT | Special Marine Warning | TAE | 3 hr | |
| Apr 20, 4:07 AM EDT | Special Weather Statement | TAE | Wakulla | 38 min |
| Apr 20, 4:11 AM EDT | Severe Thunderstorm Warning | TAE | Bay, Franklin, Gulf, Liberty | 82 min |
| Apr 20, 5:39 AM EDT | Special Marine Warning | TAE | 3 hr | |
| Apr 20, 5:49 AM EDT | Special Weather Statement | TAE | Suwannee | 26 min |
| Apr 20, 5:52 AM EDT | Special Weather Statement | TAE | Taylor | 38 min |
| Apr 20, 6:13 AM EDT | Severe Thunderstorm Warning | TAE | Dixie, Lafayette, Taylor | 62 min |
| Apr 20, 6:35 AM EDT | Severe Thunderstorm Warning | TAE | Dixie, Taylor | 85 min |
| Apr 20, 8:00 AM EDT | Severe Thunderstorm Warning | TAE | Dixie | 15 min |
| Apr 20, 10:34 AM EDT | River Flood Warning | TAE | Calhoun, Franklin, Gulf, Liberty | 13 days |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.